Thunderstorm Wind, La Salle
- When
- June 19, 3:53 PM CST
- Where
- La Salle County, Tonica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.220, -89.070
A tree was blown down.
Strong to severe thunderstorms moved across portions of central Illinois during the afternoon of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across portions of central Illinois during the afternoon of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 19, 3:35 PM CST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
435 PM CDT Tue Jun 19 2018
.SHORT TERM...
208 PM CDT
Through Wednesday...
Main concerns for the short term forecast period will be the
coverage and intensity of thunderstorms.
As of 2PM CDT, thunderstorms are becoming more organized invof a
quasi-stationary frontal boundary currently analyzed along the
Kankakee and Illinois Rivers. Latest radar imagery indicates
increasing coverage in this area and expect that coverage should
continue to increase through the remainder of the afternoon and into
the evening. Pwats invof the boundary remain close to 2 inches and
the ILX 12Z sounding shows wly winds at 20kt in the 925-850mb layer.
Latest indices from the SPC mesoanalysis show Downdraft CAPE
values of 1200 j/kg with a bulls-eye of +4 for the Non-supercell
Tornado Parameter over Iroquois County. These parameters along
with the high moisture content would suggest the potential for
locally heavy downpours and strong wind gust potential. The area
remains under a Marginal Risk for Severe Wx and a Slight Risk for
Excessive Rainfall/Flash Flooding. Portions of the area, generally
south of Interstate 80 will need to be monitored closely for
possible strong wind gusts or flash flooding. While much of the
activity is expected to be along and south of the front, generally
south of I- 80, there is still a chance for some isold shra/tsra
this afternoon/evening to the north of I-80, but coverage is
likely to be sparse and any thunder not as strong to the storms to
the south.
The general trend for convective activity should be to become more
suppressed to the south as high pressure over the Upper Mississippi
Valley and western Great Lakes expands across the nrn IL/IN and Lake
Michigan. Nely flow will dominate at the sfc, drawing cooler air
inland into nern IL/IN bringing increasing low stratus and fog
inland into the Chicago Metro Area. Under the spreading high
pressure, the warm, moist conditions will be forced to the south and
temperatures across the area are expected to be quite a bit lower
than the past week, with highs tomorrow ranging from the upper 60s
to lower 70s along the lake front to the middle 70s inland north of
I-80 and low 80s south of I-80. Showers and thunderstorms will
still be likely tomorrow, especially in the warmer, more humid air
mass south of I-80.
&&
.LONG TERM...
224 PM CDT
Wednesday night through Tuesday...
Low pressure developing over the Plains and a stalled out frontal
boundary extending east from the low will be two of the key players
locally for the remainder of the week into the weekend. Generally
weak flow aloft and marginal lapse rates would limit the concern for
severe weather and perhaps even thunderstorms through this period,
as would the cooler northerly flow for most of the area on the north
side of the surface boundary. PWATs do however remain on the higher
side, toward the 90th percentile, so showers that manage to develop
along the boundary could have the potential to produce heavy rain.
This will continue to be monitored especially in southern portions
of the forecast area nearer the expected frontal location. The
existing WPC excessive rainfall outlooks cover this nicely.
With mostly cloudy skies prevailing through this period, expect a
reduced diurnal temperature swing, with daytime highs at times well
below normal for some locations and overnight lows a bit warmer than
normal. The coolest locations will of course be along the lake in
areas of onshore flow.
Models generally agree on slowly moving the stacked low across or
just south of the area on Friday. They then show a weak ridge
building in from the west through the first half of the weekend,
with the local area initially remaining in the drier and cooler flow
on its easterly side. Confidence gets much lower later in the
weekend and into early next week, but a weak disturbance in the
upper cyclonic flow could bring another chance of precip to the area
Sunday, with upper ridging appearing to become more established by
Monday.
Lenning
&&
.AVIATION...
For the 21Z TAFs...
Made some changes to the forecast for ORD. Overall, it is looking
less likely that TSRA will directly move over the terminal, as the
main focus should be south (along and south of I-80). Still can't
rule out a rouge embedded storm with some of the showers moving
over the terminal early this evening, but the threat appears to be
lower than previously thought. The main concern now appears to be
low CIGs, which could moving over ORD by, or a bit before 00z
this evening. Currently seeing trends of IFR to LIFR CIGs to the
north at KUGN and into WI. I expect these lower CIGs will work
their way south over the area at some point early this evening.
Because of this I hit CIGs harder earlier in the TAF. Also expect
the possibility of some lower VSBY later this evening and
overnight as fog tries to move in off of Lake Michigan.
KJB
.AVIATION...
For the 18Z TAFs...
Primary forecast concern this period are renewed chances for
thunderstorms this afternoon into the evening and cigs/vis
overnight tonight into tomorrow morning.
At issuance time, a lake breeze boundary is pushing inland through
nern IL/nwrn IN and has already passed through ORD/MDW/GYY. With
winds already synoptically nely, there should be little impact due
to this. The earlier thunderstorm activity has moved off to the
east, but scattered showers and thunderstorms are developing
across central IL/IN. The old quasi-stationary frontal boundary as
set up across cntrl IL/IN and expect this boundary to be the main
focus for additional thunderstorms. Greatest coverage is expected
to be generally south of the terminals or south of Interstate 80,
but isold-sct shra/tsra will certainly be possible given modest
instability. However, the greater instability, pooling moisture
and weak upper level forcing should help confine the strongest
storms and greatest coverage south of the terminals.
The other concern will be development of low stratus and fog
overnight into tomorrow morning. Latest guidance suggests that
cigs could lower to IFR or LIFR overnight as flow remains nely,
drawing cooler air inland from Lake Michigan. Confidence is
moderate to high in ifr cigs/vis developing by arnd 05-06z and low
to moderate that cigs could lower to lifr levels. There should be
little change to the overall pattern into tomorrow with the
exception that the front should push a little farther south,
keeping the terminial area in cooler nely flow and the greatest
chances for additional convective activity well south into cntrl
IL/IN.
&&
.MARINE...
311 PM CDT
Despite persistent onshore flow from the north or northeast the
nearshore waves appear to stay below small craft levels for the
remainder of the week. This is due to the light wind speeds and
fairly short fetch resulting from varying wind directions over
the lake. If speeds increase or a longer fetch manages to develop
then wave heights could approach advisory thresholds.
A center of low pressure moving through the area Friday and
Saturday will bring a more variable period of wind directions and
wave heights through the weekend.
Lenning
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-
LMZ777-LMZ779 until 10 AM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
428 PM CDT Tue Jun 19 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
428 PM CDT Tue Jun 19 2018 /528 PM EDT Tue Jun 19 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 MPH.
Limited Flooding Risk.
Significant Excessive heat Risk.
Significant Fog Risk.
DISCUSSION...
Heavy rain and strong to severe storms are possible along and
south of Interstate 80 through this evening. Slow moving and
training storms may lead to flash flooding.
Areas of dense fog are possible along the lake this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Flooding Risk.
Elevated Thunderstorm Risk.
Elevated Fog Risk.
Thursday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
Sunday and Monday...
Limited Thunderstorm Risk.
High Swim Risk
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 MPH.
LMZ740>745-202130-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
428 PM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 33 knots.
Significant Fog Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Elevated Thunderstorm Risk.
Elevated Fog Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202130-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
428 PM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 33 knots.
Significant Fog Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Elevated Thunderstorm Risk.
Elevated Fog Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
JEE
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
216 PM CDT TUE JUN 19 2018
INZ002-010-011-192000-
Porter IN-Newton IN-Jasper IN-
216 PM CDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...
SOUTHEASTERN PORTER AND NORTHERN JASPER COUNTIES UNTIL 300 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest City, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
De Motte, Forest City, Dunns Bridge, Pembroke, Roselawn and
Wheatfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4112 8731 4120 8731 4120 8730 4129 8693
4108 8693
TIME...MOT...LOC 1915Z 270DEG 18KT 4117 8724
KREINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
444 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST TONICA 41.21N 89.07W
06/19/2018 E50 MPH LA SALLE IL TRAINED SPOTTER
&&
RODRIGUEZThe Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down.
Small tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758836, 758837.